Thunderstorm Wind, Cumberland
- When
- July 5, 2:00 PM EST
- Where
- Cumberland County, Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.900, -70.467
Severe thunderstorms moving through Somerset and Cumberland Counties knocked over trees in Skowhegan, Canaan, and Raymond. In addition, winds were estimated to have gusted to 50 kts in Harpswell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moving through Somerset and Cumberland Counties knocked over trees in Skowhegan, Canaan, and Raymond. In addition, winds were estimated to have gusted to 50 kts in Harpswell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 5, 1:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT SAT JUL 5 2003
ABT TO GO INTO SVR WX MODE...SO WL BE FAIRLY BRIEF (FOR ME).
ONGOING CONVECTION SHUD CONT THRU THE EVENING HRS AS THE MID LEVEL
WINDS INCREASE AS THE INSTAB MAXES OUT. EXPECT SVR WX TO BE
PRIMARILY ASSOCIATED WITH SUPERCELLS...AND THIS SHUD FOLLOW THE SFC
TROF ABT TO MOV THRU THE FA.
WL END THE CONVECTION DURG THE EVENING HRS. CONCERNED THAT THERE
MAY BE SUM CONVECTION WITH THE ACTUAL FNT AS IT APCHS LATER TNGT.
THE AMS...UNLESS IT GEST WORKED OVER THE BY THE CONVECTION THIS
AFTN...SHUD BE CONDITIONALLY UNSTABLE WITH A WK MID LEVEL S/W APCHG.
MAY TUCK A CHANCE IN FOR LATER TNGT...BUT WL WATCH CURRENT ACTIVITY
TO SEE IF IT NEEDS TO BE ADDRESSED.
AFT THAT...EXPECT SKIES TO CLR IN SRN ZNS AHEAD OF THE NEXT S/W (AS
MENTIONED EARLIER). SKIES MAY REMAIN JUST P/CLDY N...WHERE THE
CONVECTION MAY HANG ON A BIT LONGER. SINCE THE TRUE FNT DOES NOT
COME THRU UNTIL LATER AT NIGHT...A BLEND OF MOS NUMBERS SHUD BE OK
FOR MINS.
FOR SUN...THE PROBLEM WL BE THE JUST HOW FAR S DOES THE FNT GET.
THE GFS PROBABLY PUSHES THE FNT THRU JUST A BIT TOO EASILY...
CONSIDERING THE BEST SUPPORT IN THE MID LEVELS STAYS N...AND THE HI
PRE SYS BEHIND THE FNT IS NOT THAT STG. WL COMPROMISE BETWEEN THE
ETA AND GFS. AT THIS PT...WL NOT INCLUDE POPS FOR SRN OR ERN
ZNS...BUT SHUD THE FNT GO AS SLOW (OR SLOWER) THAN THE ETA...POPS
MAY BE NEEDED FOR SUN.
THE AMS IS STILL FAIRLY WARM...AND FLOW SHUD REMAIN OFFSHORE. WL
USE A BLEND OF MOS NUMBERS FOR MAXES. PROBABLY CLDS TO START...BUT
MOST PLACES SHUD BE P/SUNNY TO M/SUNNY.
FOR SUN NGT...CUD BE SUM MID LEVEL MOIST AHEAD OF A MID LEVEL WARM
FNT...ESP FOR NRN ZNS. PROBABLY NO WORSE THAN P/CLDY N...AND MAINLY
CLR S. LIGHT WINDS SHUD ALLOW FOR A DECENT RAD COOLING NIGHT.
HOWEVER I DONT THINK MINS WL GET AS LOW AS THE MAV NUMBERS...EXCEPT
MAYBE IN THE NRN NH VALLEYS.
FOR MON...MODELS ARE DIVERGING ON HOW THE NEXT SYS UNFOLDS. WL KEEP
THINGS DRY FOR NOW...BUT INDICATE P/SUNNY SKIES AS HIGH LEVEL MOIST
WITH THE APCH MID LEVEL WARM FNT CONT. THE ONSHORE FLO NEAR THE CST
FAVORS THE LOWER MAV NUMBERS THERE...BUT INLAND 80A TEMPS SUPPORT
MID 80S IN THE WARMEST LOCATIONS.
WL LEAVE MO NGT DRY...THOUGH NRN ZNS MAY GET A BRUSH OF -SHRA LATE.
ELSEHWRE...WL KEEP P/CLDY SKIES AS THE FA GETS INTO THE WARM SECTOR.
ETA/GFS DIVERGE CONSIDERABLY FOR TUE (AND WED). FOR NOW...WL LEAN
TWD THE SLOWER GFS AS IT IS SUPPORTED BY THE 00Z GEM AND
PERSISTENCE.
FOR THU...12Z GFS IS FURTHER SE WITH THE SFC SYS...AND THIS CUD
SIGNAL THAT THE -SHRA ACTIVITY FOR THU MAY NOT BE AS WIDESPREAD. FOR
NOW...NOT READY TO MAKE THIS BIG A CHANGE AND WL CONT WITH THE
PREVIOUS IDEA. KEEPING THINGS DRY FRI/SAT.
ON THE COASTAL WATERS...NO HEADLINES AS WINDS/SEAS REMAIN BLO SCA.
.GYX...SVR TSTM WATCH TIL 700 PM FOR MEZ007>009-012>014
MEZ019>022-024>028
NHZ001>004
HAYESMEZ007>009-012>014-018>028-NHZ001>010-013-014-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 403 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A FEW THUNDERSTORMS MAY PRODUCE STRONG OR DAMAGING WIND GUSTS THIS AFTERNOON ACROSS THE REGION. A BERMUDA HIGH PRESSURE SYSTEM HAS BROUGHT A WARM AND HUMID AIRMASS TO NEW HAMPSHIRE AND WESTERN MAINE THE LAST FEW DAYS. THIS AIRMASS WILL BE REPLACED BY DRIER AIR BY THIS EVENING AS A COLD FRONT PASSES THROUGH NEW ENGLAND. STRONG AND POSSIBLY SEVERE THUNDERSTORMS MAY FORM ALONG THIS BOUNDARY THIS AFTERNOON...MAINLY AWAY FROM THE IMMEDIATE COASTLINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. JC
MEZ007>009-012>014-018>028-NHZ001>010-013-014-060045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1050 AM EDT SAT JUL 5 2003 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN CENTRAL..AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE THIS AFTERNOON... A COLD FRONT WILL APPROACH THE REGION FROM THE WEST LATER THIS AFTERNOON...SPARKING SHOWER AND THUNDERSTORM ACTIVITY. AHEAD OF THE FRONT...A FEW OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS DURING THE AFTERNOON. THE STRONGEST STORMS MAY ALSO PRODUCE LARGE HAIL. IF YOU ARE PLANNING AN OUTDOOR EVENT THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX HAYES
MEZ009-013-014-021-022-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 158 PM EDT SAT JUL 5 2003 ...STRONG THUNDERSTORMS WILL MOVE THROUGH THE INTERIOR CENTRAL MAINE THROUGH 300 PM... A DEVELOPING LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHERN SOMERSET...SOUTHEAST FRANKLIN...NORTHERN KENNEBEC AND NORTHERN WALDO COUNTIES BETWEEN 205 PM AND 300 PM. AS THESE STORMS AFFECT ATHENS...CORNVILLE...FARMINGTON...VIENNA SKOWHEGAN...THEY PRODUCE WIND GUSTS TO 50 MPH...MARBLE SIZED HAIL...AS WELL AS LOCALLY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 700 PM. IF YOU ARE IN THIS AREA...BE ON THE ALERT FOR THREATENING WEATHER CONDITIONS. HAYES
The national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330018, 5330019, 5330020, 5330021.